Leg ulcers are a relatively frequent problem in patients with myeloproliferative disorders under treatment with hydroxyurea (HU). The pathogenesis is currently unknown and may be multifactorial. Concomitant arterial or venous disease may play a contributing role in the development of these wounds. Vasculitis, cryoglobulinemia and pyoderma gangrenosum should be considered if typical clinical signs are present. We report on 3 patients with myeloproliferative disorders who developed HU-induced leg ulcers and review the literature. HU-induced leg ulcers share clinical features which can help to differentiate them from leg ulcers of other etiologies: occurrence under long-term treatment with HU at a dose of at least 1 g/day, localization in the malleolar region and spontaneous healing when HU is discontinued. We conclude that differentiation between disease-related and treatment-induced leg ulcers can be difficult and may not always be possible. In HU-induced leg ulcers, cessation of the drug typically leads to wound healing.
Copyright (R) 2000 S. Karger AG, Basel